Wednesday, December 6, 2017

Kennedy’s Disease and Botox - Possible Side Effects



A man with Kennedy’s Disease experienced increased phlegm in recent years causing coughing, gagging, and more difficulty talking. He saw a specialist to see if there was anything that could be done to help.

The gentleman contacted Dr. Christopher Grunseich at NIH to explain the situation and the procedure used to hopefully correct the issue.


“The last GI doctor recommended the possibility of reflux causing the problem and suggested an esophagus manometer test, followed by a pH sensor placed at the bottom of the esophagus to measure the pH for a 48 hour period. The results (attached) were negative as far as reflux but the lower esophagus sphincter muscle was too strong - indicating the possibility of saliva pooling at the lower esophagus and thus causing the problem. I was told that Botox placed around the lower esophagus muscle could cause it to relax and prevent the suspected pooling.”

He went on to explain the side effects of the injection. “…Within the last two weeks I have been noticing remarkable weakness in my upper body strength. My head drop has gotten worse and my left arm is twice as weak as it was before the procedure. Is there any way that the local injection could have spread throughout my entire body?”

Dr. Christopher Grunseich responded.


“Sorry to hear that you have been experiencing worsening weakness and head drop. It is possible that the botox has contributed to worsening some of your symptoms, although it is difficult to say this with certainty. There have been case reports of patients receiving botox who have had systemic side effects (weakness), and there are several individuals in the attached series who do not have an underlying neuromuscular condition with symptoms developing 6 weeks after injection. The chance of systemic side effects may be related to the total dose and frequency. Your dose was lower (100 Units) than others who have reported side effects (with doses usually closer to 700 Units), but the Kennedy’s Disease may also make your muscles more sensitive to a lower dose, if some of the botox did spread systemically.

The reasons why there may be systemic effects from Botox injection are not clear. I would recommend that you try some other intervention with the gastroenterologist regarding the lower esophageal sphincter muscle. Perhaps a pneumatic dilation would have the chance of fewer side effects. We would anticipate that the weakness symptoms would gradually improve if they are a side effect of the Botox. It would be good for the neurologist to also see you to evaluate the change in strength.”

Dr. Grunseich also a PDF report explaining the potential of increased weakness with the use of Botox. Click here to read that study. There is another also another study concerning endoscopic injections. Click here to read that study.

No comments:

Post a Comment

Please feel free to comment. By taking a moment to share your thoughts you add much to these articles. The articles then become more than just something I said or believe. In addition, by adding a comment, you might just be helping the next reader by sharing your opinion, experience, or a helpful tip. You can comment below or by sending me an email. I look forward to hearing from you.